PDA

View Full Version : Seratonine Syndrome


cdunfee
06-02-2011, 04:53 PM
Ive been doing a lot of research lately on the subject after I had got Seratonine Syndrome and if you ever have had this you know it is very debilitating. I was on Celexa and I went running in the woods and sprained my leg very badly I took a Tramadol a Opoid. A supposed safe non addictive medicine ok to take with SRI's. About 15 hours later I had a fever of about 104, Tremors, hallucinations, heart palvatations and more. I went to work the next day ( I was a phone operator ) I ended up losing my job because I could not talk on the phone. I was having auditory hallucinations and anxiety attacks just hearing these people on the phone. I was very irritated when anyone tryed to talk to me or I heard talking. That night it only got worst. I could not sleep I was having panic attacks and almost jolting throughout my body. I had another fever and heart palvatations so I had to go to the ER the Dr. said that this was very uncommon and it seemed my vitals where fine and that Seratonine syndrome will go away. I was perscribed Xanax to control the panic attacks and hallucinations. Well geuss how long this lasted.
One Month!!!!!!!!!!!!!!!!!!! One month of hell. At times I had brain damage. At times I thaught I just couldnt take it anymore. I ended up on 3 doses of 1mg of Xanax a day just to function. I feel I should have been given Thorzene but wasn't. If you ever have any questions about this or are imbarressed to go to the ER because you take to much of an SSRI it is better to go through with the embarresment than try to wait it out. Your organs can swell and you can have a heart attack. A week into it my blood pressure was fluctuating from 90/60 to 150/98. No dr. could even give me a straight answer as to what was happening and how long it would last. But I lived and Now know that SSRI are terrible medications that can cause horrible psycotic effects. I would rather just be depressed and not leave my house then to ever take one again.

running coach
06-02-2011, 05:39 PM
Reported for forum change.

cochrane
06-02-2011, 05:40 PM
Beat me to it, Pat. :)

Miller
06-02-2011, 06:25 PM
Moved from ATMB to... MPSIMS, I guess.

Merneith
06-02-2011, 07:30 PM
Ive been doing a lot of research lately on the subject after I had got Seratonine Syndrome and if you ever have had this you know it is very debilitating. I was on Celexa and I went running in the woods and sprained my leg very badly I took a Tramadol a Opoid. A supposed safe non addictive medicine ok to take with SRI's.

Tramadol (http://en.wikipedia.org/wiki/Tramadol) is synthetic codeine with a known history of interaction with SSRIs, some of them beneficial. For example, tramadol & ssris can reduce seizure risks in patients with epilepsy.

Like all opoids, Tramadol can produce physical addiction. From the wiki article linked above:
Physical dependence and withdrawal

Tramadol is associated with the development of physical dependence and a severe withdrawal syndrome. Tramadol causes typical opiate-like withdrawal symptoms as well as atypical withdrawal symptoms including seizures. The atypical withdrawal symptoms are probably related to tramadol's effect on serotonin and norepinephrine reuptake. Symptoms may include those of SSRI discontinuation syndrome, such as anxiety, depression, anguish, severe mood swings, aggressiveness, brain "zaps", electric-shock-like sensations throughout the body, paresthesias, sweating, palpitations, restless legs syndrome, sneezing, insomnia, tremors, and headache among others. In most cases, tramadol withdrawal will set in 12–20 hours after the last dose, but this can vary. Tramadol withdrawal lasts longer than that of other opioids; seven days or more of acute withdrawal symptoms can occur as opposed to typically three or four days for other codeine analogues. It is recommended that patients physically dependent on pain killers take their medication regularly to prevent onset of withdrawal symptoms and this is particularly relevant to tramadol because of its SSRI and SNRI properties, and, when the time comes to discontinue their tramadol, to do so gradually over a period of time that will vary according to the individual patient and dose and length of time on the drug.

Given that serotonin syndrome (http://en.wikipedia.org/wiki/Serotonin_syndrome) is the result of a severe overdose of serotonin, and not just a random bad drug interaction, it sounds like whoever gave you the tramadol gave you some bad advice. Also, I have to wonder about the dose you took, given that one normal dose of each is unlikely to remain at toxic levels for 30 days.

Instead of swearing off your antidepressant, it sounds like you need to be more careful with your opiates.

KarlGauss
06-03-2011, 04:44 AM
Although both tramadol and Celexa (citalopram) can cause the serotonin syndrome, their use in combination is even more likely to do so. In other words, using them together is not advised without close supervision.

Here is one of a number of reports (http://ajp.psychiatryonline.org/cgi/content/full/161/6/1129) detailing the phenomenon and the underlying mechanism.

I am surprised, frankly, that the dispensing pharmacy/pharmacist didn't 'comment' on the prescriptions (assuming both drugs were bought at the same pharmacy).

hotflungwok
06-03-2011, 09:42 AM
Um, I take celexa every night (for depression), neurontin twice a day (for neuropathy) and tramadol every day, sometimes twice (for pain from the neuropathy, and it helps the depression). I have been taking them for several months now. My MD prescribed all of these, and the pharmacist gave me a few signs to watch out for. I'm pretty sure I'm at fairly low doses for all of them, but I'm not sure. So, am I screwed?

BigT
06-03-2011, 02:21 PM
Um, I take celexa every night (for depression), neurontin twice a day (for neuropathy) and tramadol every day, sometimes twice (for pain from the neuropathy, and it helps the depression). I have been taking them for several months now. My MD prescribed all of these, and the pharmacist gave me a few signs to watch out for. I'm pretty sure I'm at fairly low doses for all of them, but I'm not sure. So, am I screwed?

Nah. My mom has that, too. And I've even taken Triptans with my Celexa. Serotonin syndrome is somewhat rare.

It's even less likely if you've been on one of the two medications for a while before taking the other. You're body has already adapted to the increase of serotonin if you've been on an SSRI or or other serotonin drug like Tramodol for a while.

And, even if you did get it, there are light versions that don't really hurt, and the procedure for the stronger version is just to take you off the meds for a while, while giving you something else to help until the syndrome clears up.

You're good.

BigT
06-03-2011, 02:28 PM
Obviously, I meant "your" instead of "you're." That's the one mistake I will always take time to correct.

Drain Bead
06-03-2011, 08:55 PM
I got it after my daughter was born. Was taking Lexapro and the pain meds from the c-section. I felt like a character in Trainspotting for three weeks.